Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

May 30, 2016Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2016, 5:40 PM CDT for Polk County, Minnesota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 5:40 PM CDT (22:40 UTC)
Expired
May 30, 2016, 6:15 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:41 PM CDTHAIL 1Crookston, MNDIME SIZE HAIL BEGINNING TO COVER GROUND WITH SOME STONES TO QUARTER SIZE.
May 30, 5:45 PM CDTHAIL 2.5Crookston, MNPHOTO VIA SOCIAL MEDIA OF TWO LARGE HAIL STONES...POSSIBLY FORMED FROM SEVERAL SMALLER STONES ALOFT.
May 30, 5:50 PM CDTHAIL 13 Ne Crookston, MNHAILED MULTIPLE TIMES WITH A LOT OF PEA TO DIME SIZED HAIL.
May 30, 6:25 PM CDTHAIL 14 E Crookston, MNMOSTLY PEA TO DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS53 KFGF 302240
SVRFGF
MNC119-302315-
/O.NEW.KFGF.SV.W.0010.160530T2240Z-160530T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 615 PM CDT

* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CROOKSTON...OR 23 MILES SOUTHEAST OF GRAND FORKS...MOVING
  NORTHEAST AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL POLK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4772 9668 4783 9676 4793 9653 4776 9644
TIME...MOT...LOC 2240Z 245DEG 6KT 4779 9661 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
1 follow-up statement
910 
WWUS53 KFGF 302258
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 PM CDT MON MAY 30 2016

MNC119-302315-
/O.CON.KFGF.SV.W.0010.000000T0000Z-160530T2315Z/
POLK MN-
558 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL POLK COUNTY...

AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROOKSTON...OR
22 MILES EAST OF GRAND FORKS...MOVING NORTHEAST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC REPORTS OF QUARTER SIZED HAIL HAVE BEEN RECEIVED
         AROUND CROOKSTON. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CROOKSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4774 9668 4783 9676 4793 9653 4781 9647
TIME...MOT...LOC 2255Z 203DEG 6KT 4782 9660 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:07 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 30, 3:07 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
307 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 301 PM CDT Mon May 30 2016

Forecast challenge for the immediate short term will be timing of
convection as well as severe potential given portions of south
central and southeastern ND are in a severe thunderstorm watch.
The HRRR has performed well with band of convection initiating
along a warm front parallel to and south of Highway 2 around
Devils Lake. Will generally follow HRRR guidance through at least
03Z, at which pointmore widespread activity initiating to our west
will move into the FA.

SPC mesoanalysis currently showing a band of 1000+ J/kg MU CAPE
along and south of the Highway 2 corridor, with the most recent
update extending east of Grand Forks to near the western edge of Red
Lake county. This is also on the nose of theta e ridge extending
up from the south. HRRR has indicated this and expect an
increasing chance that new storms may develop further east along
this line.  However, any convection to the east of what is
currently on radar has very little shear, and the current storms
are barely pushing 30kts 0-6 KM bulk shear. Consequently, although
pulsey, current storms have little movement and have been short
lived. Higher shear to the west will give a better chance for
stronger or severe storms closer to peak heating in one to two
hours.

HRRR brings the more scattered to numerous activity into the Valley
City area by 00Z to 02Z timeframe and this area will have heated
out further by then as the majority of SE ND is currently clear.
Best chances for severe in our FA will likely be Valley City down
through Lisbon and west. SPC will be issuing a severe weather
watch for the majority of the CWA along and south of Highway 2.
The primary threats will be one inch or higher hail and winds of
58 knots or greater, and an isolated funnel is certainly possible
along the warm frontal boundary to the south of Highway 2.

Models indicating clearing occuring in the far west beyond 04Z, so
have began to draw in a dry slot although further redevelopment
will be back in n central and nw ND. Surface low lifts into
southern Manitoba by Tuesday morning and more showery activity
will occur across the far north but should be dry across the
southern third tier of counties. Sfc low then slowly wobbles
across southern Manitoba though the day Tuesday and Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 301 PM CDT Mon May 30 2016

Wednesday will be much cooler as a front moves across the region
andcyclonic flow associated with sfc low in SE MB/SW Ontario will
keepskies cloudy and a chance for scattered showers across much of
thenorthern half of the CWA. Atmosphere will begin to dry out from
westto east in the afternoon hours, however late clearing will
holddaytime highs in the upper 50s for the far northeast.

For Thursday night through Monday...Zonal flow starts out the
period, but as the ridge across the western states starts to build
the flow becomes northwest. Models show sfc low pressure dropping
thru the FA early on, bringing some chances for pcpn mainly Thu
night through Sat. Most of the Sunday and Monday time frame looks
quiet. Temps should be fairly close to normal, or a little bit above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 30 2016

Ceilings are still VFR across the area with fairly light sfc winds
yet. Just starting to see some convective development southwest of
KDVL. Otherwise there is a large area of weak showers and tstms over
western ND, moving to the east. These are spreading some mid and
high level clouds into this FA. Outside of these, models are still
trying to develop stronger storms over the western Dakotas later
this afternoon, then moving them NE by late afternoon into tonight.
Confidence not great overall in regard to strength or timing, but
have tried to indicate in the TAFs what the latest guidance
proposes. As the tstms move through, ceilings or vsbys could be
lower than VFR at times, but with timing not certain will add that
later when confidence improves. There will be a dry slot moving into
the area Tuesday morning, bringing decreasing clouds and a bit
stronger SW winds.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Godon/Speicher
AVIATION...Godon
Hazardous weather outlook, May 30, 9:02 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CDT MON MAY 30 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON MAY 30 2016

...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM
LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL
BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF
THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, May 30, 4:08 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT MON MAY 30 2016

NDZ027-302145-
GRAND FORKS ND-
408 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
445 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRAND FORKS AFB...OR 14 MILES WEST OF GRAND FORKS...MOVING EAST AT 20
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MEKINOCK AROUND 410 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4788 9743 4802 9750 4807 9719 4789 9713
TIME...MOT...LOC 2108Z 258DEG 16KT 4795 9737

VG
Local storm report, May 30, 4:11 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
05/30/2016  E0.75 INCH       GRAND FORKS        ND   LAW ENFORCEMENT

&&

VGODON
Local storm report, May 30, 5:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 E EMERADO             47.92N 97.34W
05/30/2016  E1.00 INCH       GRAND FORKS        ND   AMATEUR RADIO

            ONE MILE STRETCH OF HAIL COVERING HIGHWAY 2 MAKING IT
            SLIPPERY. ONE CAR IN THE DITCH.

&&

VGODON
Local storm report, May 30, 5:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BYGLAND                 47.81N 96.93W
05/30/2016  E1.00 INCH       POLK               MN   PUBLIC

            MAINLY 0.50 TO 0.75 INCH HAIL.

&&

VGODON
Special weather statement, May 30, 5:37 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT MON MAY 30 2016

MNZ001-014-302330-
WEST POLK MN-RED LAKE MN-
537 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RED LAKE AND CENTRAL
POLK COUNTIES UNTIL 630 PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CROOKSTON...OR 22 MILES SOUTHEAST OF GRAND FORKS...MOVING NORTHEAST
AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CROOKSTON AROUND 550 PM CDT.
  GENTILLY AND HUOT AROUND 630 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4776 9635 4771 9671 4783 9677 4797 9648
      4796 9647
TIME...MOT...LOC 2236Z 245DEG 6KT 4778 9662

VG
Local storm report, May 30, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             CROOKSTON               47.77N 96.61W
05/30/2016  E0.50 INCH       POLK               MN   TRAINED SPOTTER

            DIME SIZE HAIL FALLING AT TIME OF REPORT.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:33 AM CDTRiver Flood WarningFGFKittson71 hr
May 30, 3:57 PM CDTSpecial Weather StatementFGFPolk33 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningFGFPolk28 min
May 30, 4:32 PM CDTSevere Thunderstorm WarningFGFPolk31 min
May 30, 5:37 PM CDTSpecial Weather StatementFGFPolk53 min
May 30, 5:50 PM CDTAreal Flood AdvisoryFGFPolk3 hr
May 30, 6:16 PM CDTSevere Thunderstorm WarningFGFPolk44 min
May 30, 6:19 PM CDTFlash Flood WarningFGFPolk3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.